California, 2017

Flooding and Hail in California, January 19 to 20, 2017

January 19 to 20, 2017 · NWS MTR · 15 events in 6 counties and zones

The second in a series of three storms between January 18-23. Storm two occurred January 19-20.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
$80
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

The second in a series of three storms between January 18-23. Storm two occurred January 19-20. Heavy rain, strong winds, and small hail were observed with this frontal system as well as lightning strikes in San Francisco.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 19, 9:06 AM PST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 19, 9:06 AM PST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
906 AM PST Thu Jan 19 2017

.SYNOPSIS...Scattered showers can be expected today before the next
front arrives tonight into Friday with another round of wind and
rain. Lingering showers Saturday before the final front brings
more wind and rain Sunday before tapering to showers Sunday night
into Monday and possibly Tuesday.

&&

.DISCUSSION...as of 09:05 AM PST Thursday...The first storm
system is starting to wind down. The passage of a cold front
yesterday and post-frontal instability overnight and this morning
brought widespread rainfall to the region. There were even a few
reports of thunder this morning. An information statement has been
issued for 24 hour rainfall totals. In short, 1.5-4" fell over the
North Bay and coastal mountains and an inch or less for most other
locations.

For the rest of the day, unstable post-frontal airmass will
continue. As a result, scattered showers and even thunderstorms
will be possible. Additional rainfall amounts will generally be
light...a tenth or two. The exception would be near a
thunderstorm with locally heavier amounts. Additional, given the
cold nature of the airmass snow levels will be around 4k feet.
Higher peaks of Monterey/San Benito may see a mix or a light
dusting.

The main event over the next 24 hours is still focused for tonight
with system number two. Latest model guidance haven't changed too
much. The next round of rain will develop over the North Bay
around 03-06Z tonight then progress southward. By 09z moderate to
heavy rain will develop as 500mb height falls increase
dramatically and the exit region of a 150kt jet move over the
region. The increased lift will likely produce some convective
enhancement. The one potential limiting factor for really heavy
rainfall is the PWAT moisture stream (1.5") off the coast gets
shunted southward as the jet digs in. None the less...PWATs of
0.75-1 inch can still produce heavy rain. The chance of heavy
rain tonight will likely result in minor flooding for small
streams/creeks and urban areas.

&&

.PREV DISCUSSION...as of 3:20 AM PST Thursday...

KMUX radar continues to indicated scattered showers especially for
the southern third of our CWA and that will be the main story for
all spots as we will be between systems. Generally less than
1/10" will fall from sunrise to sunset although favored coastal
ranges could see locally over 1/4". The "break" in the weather
will be short as round two moves into the picture starting this
evening. Models bring the leading edge of precip first to the
North Bay then down through our entire region during the overnight
hours. Rain will likely start out light but quickly become
moderate or possibly heavy as the main front approaches. At the
same time, instability will increase leading to the slight chance
of some embedded thunderstorms (which would help to increase rain
rates). Rain will then switch back over to post- frontal showers
on Friday.

Based on the timing and amount of moisture, this second system is
not expected to produce as much rainfall as the one we had
yesterday. However, still am expecting 1/2" to 1" for most urban
spots with 1 to 2.5" for most coastal ranges. Even with the
smaller rain amounts, local rivers and streams will be quick to
respond due to multiple previous systems over the past week.
Southerly winds are also not forecast to be as strong as they were
yesterday. Generally speeds of 15 to 25 mph with local gusts to 40
mph are expected.

Showers the remainder of Friday will decrease Friday night into
Saturday before the third system moves to our region late Saturday
into Sunday. Rain will likely be moderate to heavy at times with
totals forecast to be close to the first round of rain yesterday.
In addition, IVT guidance suggests a longer term event compared to
the one that will go through tonight with the highest values from
Santa Cruz County southward. Southerly winds are also expected to
be close to the numbers we saw yesterday. Based on current
guidance, wind advisories and either a flood advisory or flash
flood watch appears likely as the event gets closer.

Rain will again switch back to showers for the start of next work
week with precipitation possibly into Tuesday. ECMWF had
indicated an impressive slug of moisture going through on Monday,
however it has backed away from that solution. Now it and the GFS
depict mostly scattered precipitation with drier weather by late
Tuesday.

Longer range guidance from CPC going into February favors drier
than normal conditions.

&&

.AVIATION...As of 4:00 AM PST Thursday...A few showers are moving
through the area this morning particularly the MRY Bay Area.
Hi-res models indicate decreasing showers as the morning
progresses and this is supported on satellite image. VFR
conditions are expected for the morning with mostly scattered
cloud cover. With daytime heating there could be some marginal
MVFR bkn cigs in the afternoon. The next system brings rain and
lower cigs to the North Bay after 03Z and into the SFO Bay Area
after 06Z.

Vicinity of KSFO....An isolated shower or two is possible through
the day but VFR cigs are expected. Southwest winds 8-12 kt today.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...A few showers can be expected this
morning decreasing after 16Z. VFR with cigs remaining above 3000
feet. Southeast winds to 10 kt switching to southwest in the
afternoon.

&&

.MARINE...as of 08:26 AM PST Thursday...Small craft advisories for
hazardous seas currently in effect for the majority of the waters
through tonight. Winds will increase tonight and Friday as a
frontal system moves through the area. By Saturday night into
Sunday...winds will increase again as another system approaches.
very large swells arrive Friday night with swell heights building
to 25 to 28 feet Friday night and Saturday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: MM
AVIATION: CW
MARINE: BAM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 19, 4:21 AM PST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
421 AM PST THU JAN 19 2017

CAZ006-505>513-516>518-528>530-201230-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
421 AM PST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS TODAY AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AT LEAST TWO ADDITIONAL SYSTEMS WILL BRING WIDESPREAD RAINFALL TO
OUR REGION -- LATE TONIGHT INTO FRIDAY AND THEN SATURDAY NIGHT
INTO SUNDAY. RAINFALL COULD BE HEAVY AT TIME WITH POTENTIAL
HYDROLOGICAL ISSUES ESPECIALLY GOING INTO SUNDAY. GUSTY SOUTHERLY
WINDS CAN BE EXPECTED WITH BOTH SYSTEMS. SCATTERED SHOWERS ARE
EXPECTED MONDAY AND POSSIBLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jan 19, 7:49 AM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
749 AM PST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     NON-TSTM WND GST HOLLISTER               36.86N 121.40W
01/18/2017  M49.10 MPH       SAN BENITO         CA   TRAINED SPOTTER

            EASTERLY WIND GUST TO 49.1 MPH

0305 PM     FLOOD            HEALDSBURG              38.62N 122.86W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            FLOODING AT OFFRAMP OF HWY 101 AND DRY CREEK RD

0305 PM     FLOOD            1 SE HEALDSBURG         38.61N 122.86W
01/18/2017                   SONOMA             CA   TRAINED SPOTTER

            FLOODING ACROSS CHIQUITA RD...HEAVY RAIN

0305 PM     FLOOD            6 NNW SEBASTOPOL        38.48N 122.87W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            GREEN VALLEY CREEK FLOODING ACROSS ALL LANES OF HWY 116
            AT JUNCTION OF TRAVIS RD

0317 PM     NON-TSTM WND DMG 2 NNW FORT ROSS STATE P 38.54N 123.26W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING BOTH LANES OF HWY 1 NORTH OF FT ROSS

0325 PM     FLOOD            LOS GATOS               37.23N 121.96W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            ON RAMP TO 17 FLOODING AT LARK AVE

0351 PM     FLOOD            4 SW WINDSOR            38.50N 122.85W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            VEHICLE STUCK IN FLOOD WATERS ACROSS MARK WEST DR AT
            STARR

0353 PM     FLOOD            SAN FRANCISCO           37.77N 122.42W
01/18/2017                   SAN FRANCISCO      CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON HWY 101AT VAN NESS

0353 PM     NON-TSTM WND DMG SAN JOSE                37.30N 121.85W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            50 FT TREE DOWN BLOCKING NORTH BOUND LANES LAWRENCE
            EXPRESSWAY AT MONROE

0353 PM     DEBRIS FLOW      2 NE GUERNEVILLE        38.53N 122.96W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            MUD/ROCK/DIRT SLIDE INTO RIVER RD NEAR KORBEL

0418 PM     FLOOD            2 SSE WINDSOR           38.52N 122.78W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            MARK WEST STATION AT STARR CLOSED...3FT OF MOVING WATER

0536 PM     FLOOD            WINDSOR                 38.55N 122.80W
01/18/2017                   SONOMA             CA   PUBLIC

            WIDESPREAD FLOODED ROADWAYS AT ARATA AND LOS AMIGOS

0536 PM     DEBRIS FLOW      2 N SANTA CRUZ          37.00N 122.04W
01/18/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            LARGE BOULDERS BLOCKING ONE LANE OF HWY 9 AND SEVERAL
            OTHER BOULDERS FALLING INTO ROADWAY JUNCTION OF OLD TIMES
            RD

0546 PM     FLOOD            SAN BRUNO               37.62N 122.43W
01/18/2017                   SAN MATEO          CA   LAW ENFORCEMENT

            CONNECTING RAMP BETWEEN HWY 101 AND 380 FLOODED

0555 PM     FLOOD            NE HEALDSBURG           38.62N 122.86W
01/18/2017                   SONOMA             CA   TRAINED SPOTTER

            SPOTTER REPORTING WIDESPREAD STANDING WATER WEST SIDE OF
            SHILO AT HWY 101. HE HAD RECEIVED 2.5 INCHES TODAY.

0602 PM     DEBRIS FLOW      2 S LOS GATOS           37.20N 121.96W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            MUD/ROACK/DIRT SLIDE BLOCKING ONE LANE HEADING TOWARDS
            HWY17 FROM BEAR CREEK RD

0602 PM     DEBRIS FLOW      2 N FORESTVILLE         38.51N 122.89W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            MUD SLIDE INTO MIRABEL RD

0602 PM     DEBRIS FLOW      BOULDER CREEK           37.14N 122.13W
01/18/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            CULVERT FLOODING. LARGE AMOUNTS OF WATER GETTING IN
            ROADWAY AT HWY 9 AND BEAR BREEK RD.

0715 PM     FLOOD            3 E GILROY              37.01N 121.52W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            INTERSECTION OF HWY 152 AND FERGUSON FLOODING

0721 PM     HEAVY RAIN       SAN FRANCISCO           37.77N 122.42W
01/18/2017  M2.40 INCH       SAN FRANCISCO      CA   TRAINED SPOTTER

            VERY HEAVY RAIN RATES NEAR 2.5 INCHES PER HOUR

0730 PM     FLOOD            3 W SANTA ROSA          38.45N 122.76W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            WILLOWSIDERD/HALL RD ROADWAY IS COMPLETELY FOODED

0804 PM     HEAVY RAIN       5 SSW SARATOGA          37.20N 122.07W
01/18/2017  M0.50 INCH       SANTA CRUZ         CA   TRAINED SPOTTER

            .50 INCHES RAINFALL MEASURED DURING THIS PAST HOUR

0805 PM     FLOOD            5 W PETALUMA            38.24N 122.72W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            HWY 121 AT JUNCTION OF HWY 12 CLOSED DUE TO FLOODING

0840 PM     FLOOD            SAN JOSE                37.30N 121.85W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            ROADWAY FLOODED JUNCTION AVE BETWEEN CHARCOT AND HARTOG

0844 PM     DEBRIS FLOW      3 NE BOULDER CREEK      37.17N 122.09W
01/18/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            LINES, TREES AND MUD ALMOST COVERING ENTIRE ROADWAY OF
            BEAR CREEK RD AT DEERWOOD DR

0909 PM     FLOOD            5 N SANTA CRUZ          37.04N 122.04W
01/18/2017                   SANTA CRUZ         CA   TRAINED SPOTTER

            HWY 17 AT BEAR CREEK RD POOLING OF WATER 3 INCHES DEEP.
            2.15 INCHES OF RAIN FROM 6PM TO 9PM.

0920 PM     DEBRIS FLOW      4 NE NAPA               38.34N 122.25W
01/18/2017                   NAPA               CA   LAW ENFORCEMENT

            MUD SLIDE COVERING WEST BOUND LANE OF DRY CREEK RD

0922 PM     DEBRIS FLOW      LA HONDA                37.32N 122.27W
01/18/2017                   SAN MATEO          CA   LAW ENFORCEMENT

            MUD SLIDE BLOCKING PORTIONS OF HWY 84

0922 PM     FLOOD            4 N POINT REYES NATIONA 38.13N 122.93W
01/18/2017                   MARIN              CA   LAW ENFORCEMENT

            CLOSURE OF HWY 1 AT TOMALES RD DUE TO FLOODING

&&

MMEHLE

The radar

The San Francisco radar (KMUX), 10 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 lightning, 2 flood, 1 high wind. Local standard time, as filed.

Hail, Santa Clara

When
January 19, 10:15 AM PST to 10:25 AM PST
Where
Santa Clara County, 0.55 mi E of Los Gatos
Measured
0.25 in hail
Property damage
$5.0 million
Reported by
Public
Coordinates
37.230, -121.960

Damage dollar amounts is a low estimate. Impacts are not fully known, but any individual car crash would likely exceed this amount.

Hail, Santa Cruz

When
January 19, 10:47 AM PST to 10:57 AM PST
Where
Santa Cruz County, 1.44 mi NNE of Santa Cruz
Measured
0.25 in hail
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
37.000, -122.011

Damage dollar amounts is a low estimate. Impacts are not fully known, but any individual car crash would likely exceed this amount.

Hail, Santa Clara

When
January 19, 10:59 AM PST to 11:09 AM PST
Where
Santa Clara County, 1.08 mi W of Agnew
Measured
0.25 in hail
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
37.350, -121.970

Damage dollar amounts is a low estimate. Impacts are not fully known, but any individual car crash would likely exceed this amount.

Hail, Alameda

When
January 19, 11:00 AM PST to 11:10 AM PST
Where
Alameda County, 0.67 mi SSE of Oakland
Measured
0.25 in hail
Property damage
$5.0 million
Reported by
Public
Coordinates
37.771, -122.216

Damage dollar amounts is a low estimate. Impacts are not fully known, but any individual car crash would likely exceed this amount.

Lightning, San Francisco

When
January 20, 4:35 AM PST to 4:40 AM PST
Where
San Francisco County, 3.68 mi E of Crissy Aaf
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
37.795, -122.403

Photos of lightning striking the Transamerica Pyramid building shared on social media.

Hail, San Francisco

When
January 20, 4:36 AM PST to 4:46 AM PST
Where
San Francisco County, 2.14 mi NE of San Francisco
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
37.770, -122.420

Flood, Santa Cruz

When
January 20, 5:47 AM PST to 7:47 AM PST
Where
Santa Cruz County, 0.84 mi N of Santa Cruz to 0.8 mi N of Santa Cruz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.992, -122.021

Flooding along SR hwy 17 8 to 10 inches on the road.

Lightning, San Francisco

When
January 20, 5:56 AM PST to 6:00 AM PST
Where
San Francisco County, 0.39 mi NNW of San Francisco
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
37.755, -122.453

Video of Sutro tower being struck by lightning shared on social media.

Flood, Santa Clara

When
January 20, 6:03 AM PST to 8:03 AM PST
Where
Santa Clara County, 0.23 mi SE of San Jose to 0.19 mi SE of San Jose
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.327, -121.877

Roadway flooding along hwy 280.

High Wind, Northern Monterey Bay

When
January 20, 6:05 AM PST to 6:10 AM PST
Where
Northern Monterey Bay forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Downed tree caused fatal car accident at Skyline Drive and Wyndemere Way in Monterey. One fatality.

Hail, Santa Clara

When
January 20, 1:50 PM PST to 2:00 PM PST
Where
Santa Clara County, 0.55 mi E of Los Gatos
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
37.230, -121.960

Hail, Monterey

When
January 20, 2:25 PM PST to 2:35 PM PST
Where
Monterey County, 0.56 mi E of Marina
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
NWS Employee
Coordinates
36.680, -121.790

Hail, Monterey

When
January 20, 3:00 PM PST to 3:20 PM PST
Where
Monterey County, 0.55 mi W of Salinas
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
COOP Observer
Coordinates
36.680, -121.640

Hail covered ground.

Hail, Monterey

When
January 20, 6:30 PM PST to 6:40 PM PST
Where
Monterey County, 0.57 mi W of Salinas
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
NWS Employee
Coordinates
36.680, -121.640

Time and location is approximate.

Hail, Monterey

When
January 20, 7:49 PM PST to 7:59 PM PST
Where
Monterey County, 0.54 mi W of Bolsa Knolls
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
36.730, -121.640

Picture shared via twitter from media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675568, 675569, 675570, 675603, 675763, 675604, 675566, 675759, 675567, 675605, 675606, 675607, 675608, 675609, 675610.